Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jun 7, 2019, 9:27 AM CDT for 5 counties in Kentucky. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2019, 9:27 AM CDT (14:27 UTC)
- Expired
- Jun 7, 2019, 2:15 PM CDT
- In force
- 5 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adair County, KY, Clinton County, KY, Cumberland County, KY, Monroe County, KY, Russell County, KY
The radar
The Nashville radar (KOHX), 130 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 11:00 AM CDT | FLOOD | 1 W Amandaville, KY | WATER FLOWING OVER HIGHWAY 704 AT A TYPICAL FLOOD PRONE LOCATION. |
| Jun 7, 1:45 PM CDT | FLASH FLOOD | 1 N Amandaville, KY | HIGHWAY 704 CLOSED DUE TO WATER RUNNING OVER ROAD BETWEEN MILE MARKERS 7 AND 9. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 258 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
712
WGUS53 KLMK 071427
FFWLMK
KYC001-053-057-171-207-071915-
/O.NEW.KLMK.FF.W.0009.190607T1427Z-190607T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
927 AM CDT Fri Jun 7 2019
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Northwestern Clinton County in south central Kentucky...
Southwestern Russell County in south central Kentucky...
Southeastern Monroe County in south central Kentucky...
Cumberland County in south central Kentucky...
Southeastern Adair County in south central Kentucky...
* Until 215 PM CDT.
* At 921 AM CDT, Doppler radar indicated moderate to heavy rain and
occasional thunderstorms across the warned area. Over two inches
of rain have already fallen. Additional rainfall amounts of one to
two inches of rain are possible in the warned area through the
afternoon. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Jamestown, Burkesville, Leslie, Russell Springs, Littrell, Desda,
Cundiff, Modoc, Royville and Ellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3662 8556 3690 8540 3711 8514 3708 8497
3689 8511 3672 8528 3662 8534
$$
DM/BJS1 follow-up statement
978
WGUS73 KLMK 071639
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
1139 AM CDT Fri Jun 7 2019
KYC001-053-057-171-207-071915-
/O.CON.KLMK.FF.W.0009.000000T0000Z-190607T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton KY-Russell KY-Monroe KY-Cumberland KY-Adair KY-
1139 AM CDT Fri Jun 7 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
NORTHWESTERN CLINTON...SOUTHWESTERN RUSSELL...SOUTHEASTERN MONROE...
CUMBERLAND AND SOUTHEASTERN ADAIR COUNTIES...
At 1135 AM CDT, Doppler radar indicated moderate to heavy rain with
occasional thunderstorms producing heavy rain across the warned
area. Up to three inches of rain have already fallen in spots.
Additional accumulations of one to two inches will be possible over
the next few hours as thunderstorms in Tennessee move into Kentucky.
Flooding has been reported north of Burkesville, Kentucky, along
highway 704. Flash flooding may also be occurring in other portions
of the warning area.
Some locations that will experience flooding include...
Jamestown, Burkesville, Leslie, Russell Springs, Littrell, Desda,
Cundiff, Modoc, Royville and Ellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3662 8556 3690 8540 3711 8514 3708 8497
3689 8511 3672 8528 3662 8534
$$
DM/BJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 5:44 AM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jun 7, 5:44 AM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
644 AM EDT Fri Jun 7 2019
.Short Term...(Today and tonight)
Issued at 310 AM EDT Fri Jun 7 2019
...Locally Heavy Rainfall Possible Again Today...
Morning satellite imagery and surface observations reveal mostly
cloudy conditions across the region. Area radars show large areas
of light to moderate rainfall. The heaviest convection was located
across central IN just north of our CWA. Temperatures were
generally in the upper 60s to near 70. In the short term, not
looking at much change through sunrise. We expect light to moderate
rain to continue across the area with temperatures remaining very
close to their present values.
For today, skies look to remain generally cloudy across the region.
Another surge of deeper moisture will work northward across the
region this morning bringing moderate rain to the region. During
the afternoon, we may be able to generate some localized pockets of
instability. Most model proximity soundings across the region still
exhibit a tall/skinny CAPE profile with weak vertical shear. Thus,
another round of low-centroid, efficient rain producing convection
that moves rather slowly. QPF amounts on a basin wide average will
be in the 0.5-1.5 inch range. However, very localized amounts of 2-
3 inches may occur in some spots. This may result in localized
flash flood issues once again. Highs today will likely warm into
the mid-upper 70s.
Tonight, we'll continue to see cloudy skies with convection
weakening to an extent due to the loss of heating. Another wave of
lift looks to pivot into the region late tonight bringing another
round of showers and some thunderstorms to the region. Heavy
rainfall will be a threat once again due to the weak vertical shear
and slow movement of storms.
Given the setup for this afternoon and tonight with regards to heavy
rainfall and the potential for more heavy rainfall through the
upcoming weekend, we will be hoisting a Flash Flood Watch for all of
our Kentucky counties with this forecast issuance. Further details
for the weekend rainfall can be found in the long term and hydro
discussions below.
.Long Term...(Saturday through Thursday)
Issued at 305 AM EDT Fri Jun 7 2019
This Weekend...
A persistent upper low will wobble northward over far western KY/TN
on Saturday. Plenty of clouds and moisture will be present through a
deep layer, and PWATs are forecast to approach 2 inches. This will
keep afternoon highs in the upper 70s to around 80. Numerous showers
and scattered thunderstorms are likely to develop once again.
Southerly winds aloft will remain quite weak, but a southeast LLJ
will increase to 25-30 kts. Any organized severe threat is low. The
main focus will be on torrential rains, significant rainfall rates,
and the possibility for flash flooding.
Sunday will be similar to Saturday, except with even less wind aloft
as the upper trough drifts overhead. Expect a diurnal flare-up in
convection in a warm, humid airmass. Nearly stationary showers and
storms will be very efficient rainfall producers, so high localized
totals are a possibility. Therefore, the Flash Flood Watch is valid
through the weekend.
Monday through Thursday...
A sharp shortwave trough will swing through the western Great Lakes
on Monday, forcing a cold front through the forecast area. This will
mean one more day of unsettled weather. This front will usher in
cooler, drier air for Monday night and Tuesday. Temperatures should
fall into the 50s by daybreak Tuesday. Tuesday looks gorgeous with
highs in the mid to upper 70s. Look for lows in the 50s again
Wednesday morning.
An intensifying low pressure system will bring increasing precip
chances by Wednesday afternoon and evening. Will hold onto low
chance PoPs through Thursday as the upper low crosses the region.
&&
.Aviation...(12Z TAF Issuance)
Updated at 644 AM EDT Fri Jun 7 2019
Widespread cloudiness will be seen across the region today as an
upper level low slowly drifts eastward toward the region. Widespread
light to moderate showers are expected this morning, mainly east of
a line from KBWG to KLEX. This activity will continue through the
morning hours and slowly work northward and possibly become more
scattered in the afternoon hours. Overall threat of thunderstorms
is a bit uncertain this afternoon due to marginal instability due to
excessive cloud cover. So for now, have removed TS from the TAF's
but they may be needed in future amendments. Winds will be out of
the east this morning and then shift to the northeast this afternoon
and pick up in speed slightly. Scattered rain showers will likely be
seen across the region this evening and into the overnight period as
multiple disturbances continue to rotate around the approaching
upper level low.
&&
.Hydrology...
Issued at 315 AM EDT Fri Jun 7 2019
...FLASH FLOOD WATCH ISSUED FOR THE UPCOMING WEEKEND...
Slow moving convection is expected across much of the region today
through the upcoming weekend as an upper low slowly meanders through
the Ohio Valley. Accompanying this upper low will be a fetch of
tropical moisture that will be advected into the Tennessee and Ohio
Valleys. A combination of weak steering flow and high atmospheric
moisture content will lead to slow moving and highly precipitation
efficient convection.
Basin QPF amounts through the weekend will likely total out in the 2
to 3 inch range. However, convection that trains over smaller areas
will have the potential to produce even higher amounts. It's not
out of the question to see isolated area of 4 to 6 inches of
rainfall.
This expected rainfall combined with rainfall over the past few days
will likely lead to hydro issues in some areas. At this time, the
highest risk of flash flooding looks to be confined to areas south
of the Ohio River. For this reason, we have issued a Flash Flood
Watch through Sunday night for all of our central Kentucky counties.
While our southern Indiana counties have been left out of the watch
at this time, should heavier QPF affect portions of southern
Indiana, an areal expansion of the watch may be required in future
forecasts.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch through Sunday evening for KYZ023>043-045>049-
053>057-061>067-070>078-081-082.
&&
Short Term...MJ
Long Term....EBW
Aviation.....MJ
Hydrology....MJ/EBWHazardous weather outlook, Jun 7, 4:04 AM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 504 AM EDT Fri Jun 7 2019 KYZ023>043-045>049-053>057-061>067-070>078-081-082-080915- Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson- Oldham-Trimble-Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine- Clark-Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green- Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe- Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 504 AM EDT Fri Jun 7 2019 /404 AM CDT Fri Jun 7 2019/ ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... This hazardous weather outlook is for north central and east central Kentucky. .DAY ONE...Today and Tonight. Scattered to numerous pulse thunderstorms are expected through late this evening. These slow moving storms could produce locally torrential downpours and flooding. Cloud to ground lightning is also a hazard. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of showers and thunderstorms are expected through Monday as a slow moving low pressure system moves through the outlook area. Locally heavy rainfall will be the primary weather hazard and repeated rainfall over areas may result in flash flooding. The slow motion of storms also increases the risk for flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall and any instances of flooding to the National Weather Service. INZ076>079-083-084-089>092-080915- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, and Jeffersonville 504 AM EDT Fri Jun 7 2019 /404 AM CDT Fri Jun 7 2019/ This hazardous weather outlook is for south central Indiana. .DAY ONE...Today and Tonight. Scattered to numerous pulse thunderstorms are expected through late this evening. These slow moving storms could produce locally torrential downpours and isolated flooding. Cloud to ground lightning is also a hazard. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of showers and thunderstorms are expected through Monday as a slow moving low pressure system moves through the outlook area. Locally heavy rainfall will be the primary weather hazard and repeated rainfall over areas may lead to localized flooding issues combined with slow movement of storms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall and any instances of flooding to the National Weather Service. MJ/EBW
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:09 PM CDT | Flash Flood Warning | LMK | Adair, Metcalfe | 3 hr |
| Jun 6, 7:46 PM CDT | Areal Flood Advisory | LMK | Warren | 3 hr |
| Jun 6, 8:03 PM CDT | Areal Flood Advisory | LMK | Nicholas | 3 hr |
| Jun 6, 8:45 PM CDT | Flash Flood Warning | LMK | Nicholas | 3 hr |
| Jun 7, 2:19 AM CDT | Flash Flood Watch | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 69 hr |
| Jun 7, 9:09 AM CDT | Areal Flood Advisory | LMK | Adair, Clinton, Cumberland, Russell | 3 hr |
| Jun 7, 11:45 AM CDT | Areal Flood Advisory | LMK | Adair, Casey, Green, Lincoln, Russell, Taylor | 5 hr |
| Jun 7, 2:18 PM CDT | Areal Flood Warning | LMK | Adair, Clinton, Cumberland, Russell | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.